Blog
About

  • Record: found
  • Abstract: found
  • Article: not found

Attention deficit hyperactivity disorder, tics and Tourette's syndrome: the relationship and treatment implications. A commentary.

European Child & Adolescent Psychiatry

epidemiology, drug therapy, Tourette Syndrome, Tics, therapeutic use, Propylamines, Methylphenidate, Humans, Central Nervous System Stimulants, Attention Deficit Disorder with Hyperactivity, Adrenergic Uptake Inhibitors

Read this article at

ScienceOpenPublisherPubMed
Bookmark
      There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

      Abstract

      Tourette's Syndrome (TS) is now recognised to be a common childhood onset neurodevelopmental disorder. Attention deficit hyperactivity disorder (ADHD) is also a common childhood disorder. There are many cases in which the two disorders are comorbid. The reasons for this are unclear, but the comorbidity does not necessarily point to one genetic cause. Sleep is also often disturbed in individuals with TS and ADHD. The treatment implications of ADHD in the setting of tics or TS are important. Clonidine is suggested as a first line treatment. It was once thought that stimulants were contraindicated in the treatment of ADHD in the setting of TS, whereas it is suggested that they may be safe, but should be used judiciously. In addition, it was once thought that the combination of stimulants and clonidine was contraindicated, but from a large study the combination does appear to be safe. A relatively new medication for ADHD is atomoxetine, and although not documented widely in the setting of tics and TS, it may prove useful in this setting; further research is required. This commentary briefly discusses the comorbidity between TS and ADHD and offers treatment suggestions.

      Related collections

      Author and article information

      Journal
      10.1007/s00787-006-0505-z
      16514504

      Comments

      Comment on this article